Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Less Hot Flashes With An Antidepressant?

Posted Jan 18 2011 10:10pm

Can taking an antidepressant diminish menopause symptoms such as hot flashes and night sweats? A study just published in JAMA showed that menopausal women who were given Lexapro had small, but significantly less number of hot flashes per day compared to women given placebos.

Many antidepressants can diminish REM sleep, which is when you’re dreaming, and also when your muscles are most relaxed. Mirtazapine, another antidepressant, was shown to lower the AHI in sleep apnea patients by about 50%.

Women who are going through menopause are also going to have more frequent breathing pauses, due to a gradual lowering of progesterone levels. Progesterone is a powerful upper airway muscle dilator or stimulant. So if you lower this hormone, you’ll have more frequent breathing pauses, which will cause you to wake up all of a sudden, which can be a surprise to your nervous system.

It’s also been shown that many of the symptoms of menopause, including hot flashes and night sweats, are autonomic nervous system reactions (vasomotor symptoms) that can occur whenever your nervous system is shocked or in a state of major imbalance. I described young men having hot flashes and night sweats, mainly due to slowly progressing obstructive sleep apnea during rapid weight gain. These nervous system reactions can also occur during the daytime. Whenever your nervous system is en garde or edgy, it’s going to over-react to any form of stimulus. I vaguely remember reading another study what showed that women don’t wake up from hot flashes themsleves, but rather from breathing pauses. This is similar to why people get up to urinate at night (from breathing pauses).

Since even Lexapro can lower REM sleep qualtity, it’s not surprising that taking this drug can also lower the rate of hot flashes. If you have obstructive sleep apnea, do you suffer from hot flashes or night sweats?

Post a comment
Write a comment: